Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 247, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2001, 3:09 AM CDT for Beadle County, South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 3:09 AM CDT (08:09 UTC)
- Expired
- Jun 18, 2001, 4:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 3:30 AM CDT | Hail 0.75 | Broadland, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
337 WUUS53 KFSD 180809 SVRFSD SDC005-180900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 309 AM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 400 AM CDT * AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF WOLSEY...OR ABOUT 16 MILES NORTHWEST OF HURON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BROADLAND AROUND 315 AM CDT HURON AROUND 325 AM CDT CAVOUR AROUND 340 AM CDT YALE AROUND 345 AM CDT THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BEADLE COUNTY. THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4454 9864 4436 9860 4435 9790 4466 9791
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:34 AM CDT, 35 minutes earlier.
Area forecast discussion, Jun 18, 2:34 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 230 AM CDT SUN JUN 17 2001 SLS FOR SVR TSTM WATCH 439 AND 441 ISSUED IN FIRST TWO HOURS OF THE SHIFT. BOTH ETA AND AVN SUGGEST THAT AFT THIS MRNGS SVR WEATHER PASSES...TIMING OF LO/FRONT WILL BE CRITICAL TODAY/THIS EVENING WITH POPS...POSITION...AND SVR WX RISK. ETA SLOWER THAN AVN...AND IF ONE WERE TO FOLLOW ETA QUITE A BIT OF SD WOULD BE A CONCERN FOR MDT RISK OF SVR WX THIS AFTN. HOWEVER...PAST WEEK OR SO TIMING OF AVN HAS BEEN MUCH BETTER AND PREFER TO CENTER THE FCST OF SVR WX THREAT FOR SW MN AND NW IA. MDLS SUGGEST MOISTURE WILL BE SOMEWHAT LACKING AS DRY AIR AT THE MID LEVELS ENTERS THE CWA WITH SW FLOW...ESPECIALLY FOR SWRN CWA. WILL LIKELY GO HIR POPS N OF I-90 AND SERN SERN CWA. FOR REST OF THE CWA...CAP AND BAD TIMING OF CONVERGENCE WILL LIKELY ONLY PUT A 20 POP FOR THE AFTN AND/OR EVE. WITH MDT RISK BY SPC...IF TIME ALLOWS WILL ISSUE A SVR WX OUTLOOK AROUND 4 TO 5 AM. HOWEVER...WITH A LEAN TOWARD AVN SOLN HAVE OPTED TO ONLY INCLUDE ONLY SW MN/NW IA IN THE OUTLOOK ATTM. THE DAY CREW CAN TAKE ANOTHER LOOK AT FINE TUNE WITH THE 11 AM SIG WX OUTLOOK. FOR LATER PERIODS...WILL NOT MAKE TOO MANY DRAMATIC CHANGES AS TIME A LIMITED RESOURCE TONIGHT. TIME TO GO WITH SVR WX IN THE CWA. DEJA VU. .FSD...NONE B RUBY
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:39 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 36 min |
| Jun 18, 4:29 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 31 min |
| Jun 18, 4:38 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 22 min |
| Jun 18, 4:51 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 39 min |
| Jun 18, 5:24 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 66 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.